North Carolina, 2008

Lightning Strike in North Carolina, August 10, 2008

August 10, 2008 · NWS AKQ · 1 event in 1 county or zone

Eleven cows were killed under a tree that was hit by a lightning strike off of Kellog Fort Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Eleven cows were killed under a tree that was hit by a lightning strike off of Kellog Fort Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 9:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 9:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 AM EDT SUN AUG 10 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...AND
WILL PUSH THROUGH THE REGION TONIGHT. THE FRONT WILL PUSH
OFFSHORE MONDAY MORNING...AS HIGH PRESSURE BUILDS BACK INTO THE
MID ATLANTIC MONDAY AFTERNOON AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INCRSD LLVL MSTR EVIDENT ACRS FA SO FAR THIS MRNG...W/ SFC DWPTS
BACK INTO THE UPR 50S AND 60S. RATHER LRG AREA OF CNVTN MVG
THROUGH NCNTRL NC ATTM...HEADED FOR XTRM SE VA/NE NC CTYS IN THE
NEXT FEW HRS. ERYR ISLTD STRNG T INVOF (MD) ERN SHR AND NRBY CSTL
WTRS HAS MVD TO THE ENE. HTG COMBINED W/ INCRSD AVBL MSTR AND
APPROACHING CDFNT FM THE NW (AS UPR LVL LO PRES/COLD AIR POOL DIVES
SE FM ERN LAKES RGN) XPCTD TO LEAD TO AT LEAST SCTD DVLPMNT THRUT
THE AFTN/EVE HRS. HAIL/GSTY WNDS PRIMARY THREATS. HV RAISED POPS
FOR SE VA/NE NC TO LIKELY...KPT CHC POPS MOST OTR PLCS. HI TEMPS
IN THE 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
LOW LVL INSTABILITY WEAKENS AFTER SUNSET BUT UPPER COLD POOL WILL
LIKELY BE SUFFICIENT FOR CONTD TSTMS WELL THROUGH THE EVENG HRS
AND EVEN INTO MON MRNG ACROSS ERN 1/2 CWA. AGAIN HAVE PRECIP
CHANCES HIGHEST IN E/LOWEST IN WEST.

MONDAY...CONSENSUS TIMING HAS COLD FRONT PUSHING OFF THE COAST 12Z
MON (THIS SOLN IS A BLEND BETWEEN FASTER GFS AND SLOWER NAM/ECMWF).
MUCH DRIER AIR FILTERS IN ON WNW FLOW...BUT HAVE LINGERED 20%
POPS IN CSTL AREAS MONDAY BASED ON SOME WK INSTABILITY/SLOWER
DEPARTURE OF THE UPPER LOW THAN GFS WOULD SUGGEST. HIGHS LWR 80S
NE TO MID/UPR 80S CNTRL AND S. VERY DRY BY AFTN FOR INTERIOR
VA/NC...DEW PTS ONCE AGAIN MAY DROP INTO UPR 40S/LWR 50S (A FEW
DGRS BELOW GDNC).

MON NGT/TUE...HIGH PRESSURE DOMINATES WITH DRY CONDITIONS/SEASONABLE
TEMPERATURES (ALTHOUGH COOLER THAN AVG FOR MINS).

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPR LOW SETTLES BACK INTO ONTARIO/QUEBEC BY MID WEEK...SO DIURNAL
TREND OF LOW END CHANCE POPS EACH AFTN/EVNG WILL CONTINUE. BOTH
GFS AND ECMWF CONTINUE TO INDICATE THE TROUGH LIFTING AND
SHIFTING TO THE COAST BY SAT MORNING TIME-FRAME WITH ANOTHER MORE
POTENT LOW MVG INTO THE MIDWEST AT THAT TIME. COULD MEAN OUR NEXT
SIGNIFICANT CHANCE OF PRECIP WOULD COME LATE IN THE WEEKEND OR
EARLY NEXT WEEK.

TEMPS IN THE EXTENDED CONTINUE TO BE GUIDED MAINLY BY
CLIMO...SLIGHTLY BLO GUIDANCE...WITH GOOD CLOUD CVR EXPECTED EACH
AFTN. SEE NO REASON TO DEVIATE FROM THIS TOO MUCH AT THIS POINT.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
ALL TERMINALS ARE CURRENTLY VFR...EVEN SBY...AND SHOULD REMAIN SO
UNTIL THIS AFTN WHEN SCT SHRA/TSRA ARE POSSIBLE WITH ASSOC CD FRNT
MOVING THRU THE REGION. KEPT ALL TAFS VFR THRU TONIGHT...BUT
INDICATED -SHRA AND CB GROUPS FOR LATER THIS AFTN INTO THIS
EVENING.

&&

.MARINE...
S/SW WINDS WILL CONTINUE THRU THIS AFTN AND INCREASE AROUND MIDNIGHT
AHEAD OF A COLD FRONT. HV RAISED SMALL CRAFT FLAG FOR ALL
WATERS...XCPT NRN TWO COASTAL MARINE ZONES...AS WE EXPECT GUSTS IN
THE 20 TO 25 KT RANGE TO MIX DOWN. SEAS DO NOT LOOK TO BE AN ISSUE
ATTM. BY MON AFTN ALL HEADLINES SHOULD SINCE HAVE EXPIRED AND WINDS
WILL BE RUNNING 10 TO 15 KT OUT OF THE NW POST FROPA. WATERS SHOULD
REMAIN QUIET MON AFTN THRU MID WEEK AS HIGH PRES BUILDS OVR THE
WATERS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EDT MONDAY
     FOR ANZ630>633-654-656-658.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB/LKB
SHORT TERM...LKB
LONG TERM...JYM
AVIATION...SMF
MARINE...SMF
Hazardous weather outlook, Aug 10, 4:16 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
516 AM EDT SUN AUG 10 2008

ANZ650-652-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-
110930-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
516 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST
NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN
OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ630>633-654-656-658-110930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
516 AM EDT SUN AUG 10 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

SMALL CRAFT ADVISORY.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BROWN

In the hours before

Special weather statement, Aug 10, 5:41 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
641 AM EDT SUN AUG 10 2008

MDZ022>024-101145-
INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
641 AM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS DEVELOPING AND MOVING ACROSS THE MARYLAND
EASTERN SHORE...

AT 641 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF PRINCESS ANNE...OR ABOUT 6
MILES NORTHEAST OF CRISFIELD...MOVING NORTHEAST AT 17 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MANOKIN...AND...KINGSTON AT 650 AM EDT...
WESTOVER AT 700 AM EDT...PRINCESS ANNE AT 715 AM EDT...WHITESBURG AT
730 AM EDT...LONGRIDGE AT 745 AM EDT.

WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

SMF
Special weather statement, Aug 10, 7:00 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT SUN AUG 10 2008

MDZ022>025-101300-
INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD-
800 AM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS CONTINUE MOVING INTO WORCESTER COUNTY...

AT 800 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 10 MILES SOUTHEAST OF SALISBURY TO 5 MILES
SOUTH OF POCOMOKE CITY...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
   POWELLVILLE AROUND 810 AM EDT...
   CEDARTOWN AROUND 815 AM EDT...
   STOCKTON AROUND 820 AM EDT...
   PUBLIC LANDING AROUND 825 AM EDT...
   IRONSHIRE AROUND 840 AM EDT...

EXPECT BRIEF HEAVY RAIN...LIGHTNING...AND WIND GUSTS UP TO 35 MPH IN
THE PATH OF THESE STORMS. SMALL HAIL WILL BE POSSIBLE AS WELL. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Aug 10, 9:03 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1003 AM EDT SUN AUG 10 2008

NCZ012-013-030-VAZ079-087-088-092-101500-
BERTIE NC-BRUNSWICK VA-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON
NC-SOUTHAMPTON VA-SUSSEX VA-
1003 AM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA AND
SOUTH CENTRAL VIRGINIA...

AT 1003 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 11 MILES SOUTHWEST OF GARYSBURG...OR
ABOUT OVER HALIFAX...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR MUD CASTLE AT 1010 AM EDT...BOONES CROSSROADS AT 1015
AM EDT...JACKSON AT 1020 AM EDT...LASKER AT 1025 AM EDT...LASKER AT
1030 AM EDT...POTECASI AT 1035 AM EDT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. ALSO EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

MCNATT
Special weather statement, Aug 10, 10:39 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1139 AM EDT SUN AUG 10 2008

MDZ022-024-025-101645-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
1139 AM EDT SUN AUG 10 2008

...STRONG THUNDERSTORM MOVING THROUGH THE LOWER MARYLAND EASTERN
SHORE...

AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL WICOMICO COUNTY...OR ABOUT 10
MILES EAST OF SALISBURY...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR WILLARDS AT 1145 AM EDT...WHALEYVILLE AT
1155 AM EDT...BISHOP...AND...SHOWELL AT 1210 PM EDT...BISHOPVILLE...
AND...OCEAN PINES AT 1220 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL MAY ALSO CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

MCNATT

The radar

The Norfolk radar (KAKQ), 63 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gates

When
August 10, 11:00 AM EST
Where
Gates County, Corapeake
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.530, -76.580

Eleven cows were killed under a tree that was hit by a lightning strike off of Kellog Fort Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132743.